Oklahoma, 2011

Hail and Damaging Winds in Oklahoma, August 9, 2011

August 9, 2011 · NWS AMA · 7 events in 1 county or zone

Severe thunderstorms moved across the eastern Oklahoma Panhandle during the evening hours producing large hail and damaging thunderstorm wind gusts. There were no reports of injuries or fatalities.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.7 million
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms moved across the eastern Oklahoma Panhandle during the evening hours producing large hail and damaging thunderstorm wind gusts. There were no reports of injuries or fatalities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 9, 5:55 PM CST, 50 minutes earlier.

Area forecast discussion, Aug 9, 5:55 PM CST, 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
655 PM CDT TUE AUG 9 2011

.AVIATION...
SCATTERED THUNDERSTORMS DEPARTING AREA AROUND KAMA AT THIS TIME.
LESSER THREAT FOR THUNDERSTORM EXISTS AT NORTHERN TERMINALS BASED ON
RADAR TRENDS AND INSTABILITY DISTRIBUTION.  THUNDERSTORMS DISRUPTING
SURFACE WIND FIELD AT THIS TIME...BUT EXPECT SURFACE WINDS TO BECOME
SOUTHERLY AS LOW-LEVEL JET DEVELOPS.  MID-LEVEL CLOUDS WILL PREVAIL
OVERNIGHT.  COLD FRONT SHIFTS WINDS TO NORTH AND NORTHEAST ON WED.
LATE AFTERNOON THUNDERSTORMS POSSIBLE AT KAMA ALONG AND NEAR COLD
FRONT.  VFR FORECAST CONTINUES NEXT 24 HOURS.

COCKRELL

&&

.PREV DISCUSSION... /ISSUED 542 PM CDT TUE AUG 9 2011/

UPDATE...
FORECAST HAS BEEN UPDATED TO INCLUDE MENTION OF THE SEVERE
THUNDERSTORM WATCH IN EFFECT FOR ALL OF THE TEXAS PANHANDLE UNTIL 1
AM. DAMAGING WINDS WILL BE THE PRIMARY HAZARD WITH THESE
THUNDERSTORMS...PARTICULARLY WITH AN INTENSE MULTICELLULAR
THUNDERSTORM MOVING INTO POTTER AND RANDALL COUNTIES. WIND GUSTS UP
TO 70 MPH WERE ESTIMATED WITH THIS STORM WHEN IT WAS NEAR VEGA.

JACKSON

PREV DISCUSSION... /ISSUED 247 PM CDT TUE AUG 9 2011/

DISCUSSION...
SEVERE THUNDERSTORM POTENTIAL LATE THIS AFTERNOON AND TONIGHT IS THE
FIRST CONCERN...THEN RAIN CHANCES THROUGH THE WEEKEND ARE THE
NEXT CONCERN.

LATEST MODELS WERE IN FAIR TO GOOD AGREEMENT. PREFERRED THE 12Z NAM
THROUGH THURSDAY...THEN A GFS/ECMWF BLEND.

NO SIGNIFICANT CHANGES WERE MADE TO THE PREVIOUS FORECAST.

AT 245 PM CDT ACROSS THE PANHANDLES...COOLER TEMPERATURES WERE OVER
THE AREA WITH READINGS MAINLY IN THE LOWER TO MID 90S UNDER MOSTLY
SUNNY SKIES. THE AIR WAS SOMEWHAT HUMID WITH SURFACE DEWPOINTS MAINLY
IN THE UPPER 50S TO LOWER 60S. A DIFFUSE SURFACE BOUNDARY WAS NEAR A
ROMERO TO CANYON LINE MOVING NORTH. A FEW STORMS HAD DEVELOPED NEAR
CLOVIS NEW MEXICO.

REGARDING SEVERE THUNDERSTORM CHANCES...THINK ISOLATED TO SCATTERED
STORMS WILL DEVELOP OVER THE NEXT FEW HOURS WITH FIRST DEVELOPMENT
OVER THE SOUTHWEST TEXAS PANHANDLE. THEN STORMS WILL DEVELOP AND
GENERALLY MOVE EAST. A WEAK LOW PRESSURE DISTURBANCE/SHORT WAVE
MOVING INTO THE AREA SHOULD ALLOW FOR STORM INITIATION IN A HOT AND
UNSTABLE AIRMASS. PLAN ON KEEPING 20 TO 40 PERCENT CHANCE OVER THE
AREA WITH HIGHEST RAIN CHANCES IN THE SOUTHWEST TEXAS PANHANDLE.
STORMS MAY CONTINUE THROUGHOUT THE EVENING HOURS AND EVEN AFTER
MIDNIGHT AS AN INCREASING LOW LEVEL JET WILL HELP TO SUSTAIN THEM.

WITH A GOOD AMOUNT OF INSTABILITY OVER THE AREA...SBCAPE 2000-3500
J/KG AND DCAPE 1500-2000 J/KG...BELIEVE DAMAGING WIND GUSTS OF 60 MPH
OR GREATER...POSSIBLY EXCEEDING 70 MPH...WILL BE THE MAIN HAZARD.
HAIL MAY BE POSSIBLE AS WELL POSSIBLY REACHING GOLF BALL SIZE...THOUGH
WET BULB ZERO HEIGHTS OF 15000 FT MSL SEEM A BIT HIGH TO SUPPORT MUCH
IN THE WAY OF VERY LARGE HAIL. LOCALLY HEAVY RAINFALL IS POSSIBLE AS
WELL AS STORMS SHOULD MOVE RATHER SLOWLY...LESS THAN 20 MPH.

AFTER MIDNIGHT TONIGHT...WILL MONITOR FOR A POSSIBLE COMPLEX OF
STORMS OVER THE EAST HALF OF THE OKLAHOMA AND NORTHWEST TEXAS
PANHANDLES THAT MAY MOVE INTO THESE AREAS FROM THE NORTH/NORTHWEST.
KEPT LOW RAIN CHANCES TO ACCOUNT FOR THIS. DAMAGING WINDS AND LOCALLY
HEAVY RAINFALL MAY BE POSSIBLE IF THIS COMPLEX MATERIALIZES.
OTHERWISE...DOUBT MUCH CONVECTION WILL BE OCCURRING. USED A BLEND OF
THE 12Z MAV/METMOS LOWS.

WEDNESDAY WILL BE MOIST AND COOLER. PREFERRED THE 12Z NAM DEPICTION
OF BRINGING A SHALLOW COLD FRONT INTO THE AREA...SLOWLY PUSHING SOUTH
DURING THE DAY. THUS...THINK BEST AFTERNOON RAIN CHANCES WILL BE OVER THE
SOUTH TEXAS PANHANDLE WHERE BEST HEATING AND INSTABILITY WILL BE
LOCATED. PLAN TO KEEP 20 PERCENT CHANCES IN THESE AREAS. A FEW
STRONG TO SEVERE STORMS ARE POSSIBLE. DAMAGING WIND GUSTS AND LOCALLY
HEAVY RAINFALL WILL BE THE MAIN HAZARDS. LOWERED HIGHS NORTH OF THE
FRONT DUE TO NORTHEAST SURFACE WINDS AND A GOOD AMOUNT OF MID/HIGH
LEVEL CLOUD COVER. THE OKLAHOMA PANHANDLE MAY STRUGGLE TO GET OUT
OF 80S.

WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...PLAN TO KEEP RAIN CHANCES...
20 TO 30 PERCENT...OVER THE ENTIRE AREA AS THE SURFACE FRONT WILL BE
SOMEWHERE OVER THE PANHANDLES. THINK THE LOW LEVEL JET MAY INCREASE RAIN
CHANCES DURING THE NIGHTTIME HOURS...ESPECIALLY THURSDAY NIGHT. HIGHS
ON THURSDAY APPEAR TO BE NEAR NORMAL AND MAINLY IN THE LOWER 90S. A
FEW STRONG TO PERHAPS SEVERE STORMS ARE POSSIBLE DURING THIS TIME
FRAME WITH DAMAGING WINDS AND LOCALLY HEAVY RAINFALL AS THE MAIN
HAZARDS. LOWER CLOUD BASES AND DECENT 0-3 KM SRH SUGGEST EVEN A SMALL
CHANCE FOR A TORNADO THURSDAY AFTERNOON AND EVENING.

FRIDAY THROUGH SUNDAY NIGHT...CONFIDENCE IS INCREASING THAT WET AND
COOLER CONDITIONS WILL PREVAIL. HIGHS MAY STRUGGLE TO GET OUT OF
80S...ESPECIALLY THIS WEEKEND. KEPT 20 TO 40 PERCENT CHANCE FOR
SHOWERS AND STORMS DURING THIS TIME FRAME. LOCALLY HEAVY RAINFALL
AND A FEW STRONG TO SEVERE STORMS WITH STRONG GUSTY WINDS WILL BE
POSSIBLE. IMPRESSED WITH GFS/ECMWF FORECAST SOUNDINGS OF PRECIPITABLE
WATER VALUES NEAR 1.5 INCHES OVER THE AREA...ABOUT 150 PERCENT OF
NORMAL...SO NEEDED DRENCHING RAINS MAY BE POSSIBLE.

MONDAY AND TUESDAY...DRIER AND HOTTER CONDITIONS ARE
ANTICIPATED...ALTHOUGH CONFIDENCE IS NOT THE GREATEST.

MBS

FIRE WEATHER...
HIGHER MOISTURE SHOULD PRECLUDE ELEVATED OR CRITICAL FIRE WEATHER
CONDITIONS THROUGH THE WEEKEND. THUNDERSTORM CHANCES WILL CONTINUE
THROUGH THE WEEKEND. THE MAIN CONSEQUENCE OF THESE STORMS WILL BE TO
BRING SOME MUCH NEEDED SOIL MOISTURE. STRONG GUSTY WINDS AND
LIGHTNING STRIKES FROM STORMS COULD POSE A THREAT FOR FIRE WEATHER
CONCERNS.

MBS

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                69  97  65  92  67 /  30  20  20  20  20
BEAVER OK                  69  87  66  92  69 /  30  20  20  20  30
BOISE CITY OK              65  87  62  91  64 /  20  10  20  20  20
BORGER TX                  73  98  67  94  70 /  30  20  20  20  30
BOYS RANCH TX              69  97  66  93  68 /  30  20  20  20  20
CANYON TX                  69  98  65  93  67 /  30  30  30  20  20
CLARENDON TX               70  98  67  94  69 /  40  30  30  20  30
DALHART TX                 64  93  63  92  65 /  20  10  20  20  20
GUYMON OK                  67  88  65  92  66 /  20  10  20  20  20
HEREFORD TX                67  98  64  93  66 /  30  30  30  20  20
LIPSCOMB TX                72  93  66  92  70 /  30  20  20  20  40
PAMPA TX                   70  97  66  91  67 /  30  20  20  20  30
SHAMROCK TX                71  99  67  94  70 /  30  20  20  20  30
WELLINGTON TX              73 103  69  97  71 /  30  30  30  20  30

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

03/13
Hazardous weather outlook, Aug 9, 2:21 PM CST, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
321 PM CDT TUE AUG 9 2011

OKZ001>003-TXZ001>020-101100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
321 PM CDT TUE AUG 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE OKLAHOMA AND TEXAS
PANHANDLES THROUGH TONIGHT. A FEW STORMS THAT FORM MAY BECOME
SEVERE...WITH DAMAGING WIND AND LARGE HAIL THE PRIMARY THREATS ALONG
WITH LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OKLAHOMA AND TEXAS PANHANDLES
WEDNESDAY THROUGH SUNDAY NIGHT. A FEW STORMS THAT DEVELOP MAY BECOME
SEVERE WEDNESDAY AND THURSDAY...WITH DAMAGING WIND THE PRIMARY THREAT
ALONG WITH LOCALLY HEAVY RAIN. SOME STORMS THAT FORM FRIDAY THROUGH
SUNDAY NIGHT MAY BECOME STRONG...WITH GUSTY WINDS TO AROUND 50 MPH
BEING THE PRIMARY THREAT ALONG WITH LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE OKLAHOMA
AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR POSSIBLE LIMITED
ACTIVATION THROUGH THIS EVENING.

In the hours before

Special weather statement, Aug 9, 5:54 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
654 PM CDT TUE AUG 9 2011

OKZ002-003-TXZ003-004-100045-
TEXAS OK-BEAVER OK-HANSFORD TX-OCHILTREE TX-
654 PM CDT TUE AUG 9 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 745 PM CDT FOR OCHILTREE...
HANSFORD...BEAVER AND TEXAS COUNTIES.

AT 653 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 10 MILES SOUTHWEST OF HARDESTY...OR
ABOUT 19 MILES SOUTHEAST OF GUYMON...MOVING NORTHEAST AT 25 MPH.

ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

TB
Special weather statement, Aug 9, 6:09 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
709 PM CDT TUE AUG 9 2011

TXZ004-009-100100-
OCHILTREE TX-ROBERTS TX-
709 PM CDT TUE AUG 9 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 800 PM CDT FOR ROBERTS AND OCHILTREE
COUNTIES.

AT 707 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 17 MILES SOUTHWEST OF WOLF CREEK
PARK...OR ABOUT 16 MILES EAST OF SPEARMAN...MOVING NORTHEAST AT 25
MPH.

ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

TB
Local storm report, Aug 9, 6:17 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
717 PM CDT TUE AUG 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     BORGER                  35.66N 101.40W
08/09/2011                   HUTCHINSON         TX   EMERGENCY MNGR

            TREES AND POWERLINES WERE BLOWN DOWN. A METAL CARPORT
            WAS ALSO BLOWN OVER.

&&

EVENT NUMBER AMA1100370

JACKSON
Local storm report, Aug 9, 6:23 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
723 PM CDT TUE AUG 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND GST     5 NNW PAMPA             35.61N 101.00W
08/09/2011  M66 MPH          GRAY               TX   AWOS

            AWOS MEASURED WIND GUST OF 57 KNOTS AT 0015Z

&&

EVENT NUMBER AMA1100371

ABM
Local storm report, Aug 9, 6:29 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
729 PM CDT TUE AUG 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND GST     WHITE DEER              35.43N 101.17W
08/09/2011  E60 MPH          CARSON             TX   FIRE DEPT/RESCUE

            WHITE DEER FD REPORTED APPROXIMATELY 60 MPH WINDS AND
            PEA SIZE HAIL ON CO RD 15 AND FM 294

&&

EVENT NUMBER AMA1100372

ABM
Local storm report, Aug 9, 6:33 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
733 PM CDT TUE AUG 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND GST     2 ESE PAMPA             35.54N 100.93W
08/09/2011  M63 MPH          GRAY               TX   MESONET

&&

EVENT NUMBER AMA1100373

COCKRELL

The radar

The Dodge City radar (KDDC), 128 km away, was scanning. The volume nearest the first event began at 00:46 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Beaver

When
August 9, 6:45 PM CST to 6:47 PM CST
Where
Beaver County, Turpin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.870, -100.880

Thunderstorm Wind, Beaver

When
August 9, 6:57 PM CST to 6:58 PM CST
Where
Beaver County, 4.7 mi SSW of Floris
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.810, -100.740

A trained spotter estimated the thunderstorm wind gusts about twelve miles west of Beaver Oklahoma in Beaver County. There were no reports of damage or injuries.

Thunderstorm Wind, Beaver

When
August 9, 7:05 PM CST to 7:06 PM CST
Where
Beaver County, 4.98 mi SSE of Floris
Measured
80 kt (92 mph) estimated gust
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
36.810, -100.650

The Beaver County Emergency Managers Office reported that two outbuildings were destroyed, irrigation equipment was overturned, and several trees were knocked down by the thunderstorm wind gusts. There were no reports of injuries or fatalities.

Thunderstorm Wind, Beaver

When
August 9, 7:15 PM CST to 7:16 PM CST
Where
Beaver County, 2.35 mi NNE of Forgan
Measured
109 kt (125 mph) estimated gust
Property damage
$1.5 million
Reported by
Emergency Manager
Coordinates
36.930, -100.510

The Beaver County Emergency Managers Office reported that a total of five hog farms were damaged by the strong thunderstorm wind gusts. Two of the hog farms were significantly damaged with the roofs blown off along with damage to the sides of the buildings. Another hog farm was missing part of the roof while the other two hog farms had lesser damage to their roofs. All five of the hog farms are still standing but there was a lot of debris laying around. There was also a report that numerous trees were blown over by the strong thunderstorm wind gusts. The debris from the hog farms and the tree damage were located on Oklahoma State Highway 23 on the west and east sides of the highway. There were no reports of injuries or fatalities.

Hail, Beaver

When
August 9, 7:18 PM CST to 7:21 PM CST
Where
Beaver County, 0.88 mi NW of Forgan
Measured
1 in hail
Reported by
Public
Coordinates
36.910, -100.540

Hail, Beaver

When
August 9, 7:24 PM CST to 7:26 PM CST
Where
Beaver County, 0.88 mi NW of Forgan
Measured
1.5 in hail
Reported by
Public
Coordinates
36.910, -100.540

Thunderstorm Wind, Beaver

When
August 9, 7:35 PM CST to 7:36 PM CST
Where
Beaver County, 0.88 mi NW of Forgan
Measured
80 kt (92 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
36.910, -100.540

The Beaver County Emergency Managers Office reported that numerous power poles were blown down in and around Forgan Oklahoma. There were no reports of injuries or fatalities.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340487, 340509, 340490, 340504, 340488, 340489, 340507.